You wake up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause might be: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache last night.
Could it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that certain medicines can produce tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop using it?
What’s The Relationship Between Tinnitus And Medications?
The enduring rumor has associated tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.
Tinnitus is commonly seen as a side effect of a broad range of medicines. The truth is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is fairly prevalent. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Enough people will begin using medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would incorrectly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Beginning a new medicine can be stressful. Or more often, it’s the root condition that you’re taking the medication to manage that causes stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the whole experience, though the confusion between the two is rather understandable.
Which Medications Can Cause Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Powerful Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in some antibiotics. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses have been proven to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will cause tinnitus.
Aspirin Can Trigger Ringing in Your Ears
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t usually large enough to trigger tinnitus. But when you stop taking high dosages of aspirin, luckily, the ringing tends to disappear.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other unusual medications. And there are also some unusual medicine combinations and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get checked if you start experiencing tinnitus symptoms. It’s hard to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.